Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243989] of Arlie O. Petters

Papers Published

  1. Petters, AO; Witt, H, Bounds on Number of Cusps Due to Point Mass Gravitional Lenses with Continuous Matter and Shear, J. Math. Phys., vol. 37 no. 2920 (1996), pp. 2920-2933 [doi]
    (last updated on 2017/12/12)

    Abstract:
    Generic caustics in gravitational lensing occur locally either as folds or cusps. This paper rigorously proves that the total number of cusps, Ncusps, due to g point masses on a single plane having non-normalized external shear γ>0 and continuous matter with constant density σc, is bounded as follows: 0≤Ncusps≤12g2. For vanishing shear γ=0 we obtain the result 0≤Ncusps≤12g(g-1). Consequences of these bounds for the global geometry of caustics are discussed. It is also shown that if γ≥0 and σc is sufficiently large, then all cusps can be eliminated, that is, Ncusps=0. The paper also includes equations for calculating all the bi-caustics (i.e., curves yielding the positions of cusps during a one-parameter evolution) of a single point-mass lens with continuous matter and shear. The methods of the paper are based on a new approach to point-mass gravitational lensing using complex quantities and the theory of resultants. © 1996 American Institute of Physics.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320